I had been intended to post something rather earlier, especially in the buildup to my MRI scan, however I got sidelined by something a tad unexpected.
As you may have gathered from my previous posts, I’ve been taking a rather large dose of Venlafaxine (in excess of 400mg a day) for quite a while now; suddenly however the expected rise in blood pressure became a real point of concern. When my consultant looked at my GP’s notes and found that I had recorded a BP of 180/131 he advised me to withdraw from Venlafaxine “As rapidly as possible”. This has been a fair ask.
When I gave up smoking (after around ninety tries in my life), I had rather hoped that that was the most miserable I would feel in regard to withdrawing from any compound – to my considerable disappointment I found coming off Venlafaxine to be much, much worse. If asked to compare the symptoms of nicotine and SRNI withdrawal I would say the latter is about six times worse.
Unlike smoking, where you get the rapid re-stabilisation of your mood/physiology when your spine cracks and you have a craft cigarette, there’s no immediate reward with taking another dose of Venlafaxine – instead there’s a very gradual rise back to normality over the course of several hours – and of course it’s just prolonging the overall withdrawal.
Within hours of missing my first dose, I got my usual punishment for not boosting my brain with something that it had become actually dependent upon. Numb lips, twitches, headache – all recognisable and taken in stride. The second day however was not so much fun.
The “electric shocks” that some people refer to were an ever-present horror – sometimes with major muscle-group twitches and pain. My concious brain slipped away, leaving that “I’m ill” type persona who just wants to lie down and wait for the universe to stop being quite so mean. My speech slurred and stuttered, nasty things happened to my digestion; all underpinned by the kind of headache that makes you want to smash things. Skin sensitivity shot up, even the gentlest of touches set off bruising feelings and left tingling aftershocks.
The only thing that brought even a small amount of comfort was eating, and for some reason I developed a short-term craving for scrambled eggs. While my brain insisted that I was hugely hungry, I would tend to feel sick after two or three mouthfuls of anything.
In all, I’ve not been in a state conducive to much abstract thought (or indeed much thought at all). After just over a week, things are starting to subside and I’m probably back up to about 80% functional. All this in mind, I’m a little confused as to how it can be that only 5-10% of people will have a cessation reaction to SRNI withdrawal – I think that this may well be a case of the reporting gap; I think that most people would experience some range of these symptoms, but just never mention it to anybody. Certainly I’ll be filling in a yellow form (a drug feedback form available in the UK for notifying of drug side-effects or cessation symptoms).
If you are going to be stopping Venlafaxine (or any other SRNI), I would recommend the following:
- Take a week off work if you can.
- Get lots of comfort food ready – preferably in small portions and as ready to eat as you can make it.
- Tell all your friends and family to ignore any febrile ramblings that you come out with.
- Hide anything breakable.
- Lock your house and do not leave.
In short, the “sickboy” method of giving up Heroin from Trainspotting.
Normal service should be resumed soon (I have had my MRI, but haven’t been in a state to write anything coherent about it). In the meantime, if you are considering taking an SRNI I would still recommend it if your doctor or consultant is keen – just be aware that coming back off them is not always pleasant.